Choroidal hemorrhage and choroidal effusion are two of the most serious intraoperative complications of cataract surgery. Reported herein is a case of an intraoperative allergic reaction to hyaluronidase (Wydase) used in a retrobulbar injection that caused a similar marked intraoperative increase in posterior pressure. Allergy to this medication is extremely rare and I found only one similar case in the ophthalmic literature.1
Report of a Case.
The patient was a 67-year-old Asian woman who had undergone extracapsular cataract extraction and posterior-chamber lens implantation in the right eye in May 1986. A Van Lint lid block and retrobulbar injection of 2% lidocaine with 0.75% bupivacaine hydrochloride (Marcaine) and hyaluronidase were used during that surgery. The surgery was uneventful, although the patient's orbital architecture caused some difficulty with exposure during the surgery.Cataract surgery for the left eye was subsequently scheduled for April 1991. Because of the patient's orbital anatomy, extreme
Minning CA. Hyaluronidase Allergy Simulating Expulsive Choroidal Hemorrhage. Arch Ophthalmol. 1994;112(5):585–586. doi:10.1001/archopht.1994.01090170029012
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.